Pain-killing skin patches, prescribed for chronic pain and cancer care, can be deadly to children, health experts warn.
Fentanyl patches, about the size of a Post-it note, are stuck on the skin like nicotine replacement patches and deliver a highly potent opioid through the skin to relieve chronic pain.
Since the Pharmaceutical Benefits Scheme changed in 2006 to include non-cancer pain, there has been an increase in fentanyl prescriptions in Australia.
NPS MedicineWise has warned patients to keep them away from children and to dispose of them carefully.
The warning was prompted by two cases where children were admitted to hospital suffering life-threatening complications.
A Therapeutic Goods Administration spokeswoman said one child lost consciousness and the other experienced somnolence, or sleepiness.
One case occurred in 2009 and the other in 2010, the spokeswoman said.
Cases of accidental exposure to fentanyl patches in children aged under five have also been made to the NSW Poisons Information Centre.
Sarah Spagnardi, from NPS MedicineWise, said the patches were dangerous if put in the mouth or if accidentally attached to a child's skin.
"Also, the risk of a partially detached patch being transferred from an adult to an infant is high, if young children are held by adults or sleep near each other," she said.
Ms Spagnardi said patches should be disposed carefully by folding it inwards on itself and wrapping it in paper or plastic.